Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 193, NWS Dodge City, KS

July 1, 2016Hamilton County, Kearny County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 2016, 6:11 PM MDT for Hamilton County, Kearny County, Stanton County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 6:11 PM MDT (00:11 UTC)
Expired
Jul 1, 2016, 6:38 PM MDT
In force
27 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 151 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS53 KDDC 020011
SVRDDC
KSC075-093-187-020115-
/O.NEW.KDDC.SV.W.0193.160702T0011Z-160702T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT FRI JUL 1 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...
  EASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHWESTERN KEARNY COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 815 PM CDT/715 PM MDT/

* AT 710 PM CDT/610 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MANTER...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY AND MANTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3787 10187 3778 10148 3774 10152 3774 10153
      3773 10153 3743 10179 3750 10191
TIME...MOT...LOC 0010Z 204DEG 25KT 3751 10183 

HAIL...1.25IN
WIND...60MPH

$$

FINCH
2 follow-up statements
461 
WWUS53 KDDC 020027
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT FRI JUL 1 2016

KSC075-093-187-020115-
/O.CON.KDDC.SV.W.0193.000000T0000Z-160702T0115Z/
HAMILTON KS-STANTON KS-KEARNY KS-
727 PM CDT FRI JUL 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR SOUTHEASTERN HAMILTON...NORTHEASTERN STANTON AND
SOUTHWESTERN KEARNY COUNTIES...

AT 727 PM CDT/627 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES
NORTHWEST OF JOHNSON CITY...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3787 10187 3778 10148 3774 10152 3774 10153
      3773 10153 3756 10176 3758 10185
TIME...MOT...LOC 0027Z 204DEG 24KT 3762 10178 

HAIL...1.00IN
WIND...60MPH

$$

FINCH
374 
WWUS53 KDDC 020038
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT FRI JUL 1 2016

KSC075-093-187-020048-
/O.CAN.KDDC.SV.W.0193.000000T0000Z-160702T0115Z/
HAMILTON KS-STANTON KS-KEARNY KS-
738 PM CDT FRI JUL 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON...
NORTHEASTERN STANTON AND SOUTHWESTERN KEARNY COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3787 10187 3778 10148 3774 10152 3774 10153
      3773 10153 3756 10176 3758 10185
TIME...MOT...LOC 0037Z 204DEG 25KT 3769 10174 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:00 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 1, 5:00 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT FRI JUL 1 2016

...Updated Aviation...

.UPDATE...
Issued at 525 PM CDT Fri Jul 1 2016

Updated rainfall/thunderstorm coverage in the grids, along with
QPF/wx/sky grids, to align with radar/satellite trends, the
neighboring WFOs, and the HRRR forecasts through tonight. Radar
trends show strong to severe convection west of Lamar and
approaching Elkhart. In the short term, there will be a limited
threat of severe weather across far SW Kansas, where the
instability axis resides, with ML CAPE near 2000 J/kg. Later
tonight, agree with previous forecaster that another MCS will
track mainly across the northern zones. 18z GFS and HRRR strongly
suggest this evolution, as such increased pops into the
likely/definite category north of Dodge City. Primary threat
through tonight will be excessive rainfall and localized flooding,
with an exceptionally moist atmosphere with precipitable water
ranging from 1.6 inches NW to 1.8 inches SE as of 5 pm mesoanalysis.
Will need to consider a flash flood watch over the next few hours.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 249 PM CDT Fri Jul 1 2016

A stronger upper level shortwave trough will move from Four Corners
region and into western Kansas tonight. Another MCS (Mesoscale
Convective Complex) will likely move out of Colorado and and across
much of western Kansas tonight with several upper level waves.
Current models however forecast the best QPF and best heavy rain
chances north of Dodge City with the area from around Syracuse to
near Garden City and LaCrosse and north. Will graduate rainfall
chances with that in mind. Severe chances look minimal tonight with
maybe some small hail and strong winds to 40 to 50 mph. Very heavy
rainfall is expected wherever the MCS tracks with precipitable water
values from 1.5 to near 2 inches. Lows tonight will range in the mid
to upper 60s.

For Saturday, the strong shortwave will continue to move across
western Kansas with an attendant cold front. The cold front is
forecast to be near Hays to Dodge City and Meade by mid afternoon
with the best chances for storms near and east of the front.
Strong to severe storms are possible mainly along and east of the
cold front with 2000 to 3000 J/kg CAPE and strong mid level
shear. Highs will be around 90 east of the front and low to mid
80s west.

.LONG TERM...(Saturday night through Friday)
Issued at 307 PM CDT Fri Jul 1 2016

For Saturday night, a cold front will continue to move east into
central Kansas with lingering strong to severe thunderstorms mainly
east of Dodge City into parts of south central Kansas.

Then for Sunday into next Friday, a mainly dry period is forecast
with a warming trend. Highs warm from the 80s Sunday and around 90
for Monday, the 4th of July, into the mid to upper 90s from
Tuesday into next Friday, as warmer upper level ridging builds
into the Central Plains. Overnight lows will gradually warm also
from 60s into the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri Jul 1 2016

Scattered, mainly nocturnal, convection will continue to impact
aviation and be the main challenge in the 00z TAFs. Highest
confidence that convective TEMPO groups will be needed at GCK
later this evening and HYS overnight. Model consensus is for
another MCS complex to track across western Kansas tonight, with
TAF amendments likely. Severe risk will be limited to outflow wind
gusts to near 50 kts. Excessively heavy rain is likely from any
storm, with brief IFR likely. Consensus of short term models
places the lowest (MVFR/IFR) stratus cigs near HYS beginning
around 09z Sat. SE winds will persist outside of convection.
Another brief break of dry weather around 15-18z Sat, before
scattered TSRA redevelop by 21z Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  85  64  82 /  40  50  40  20
GCK  67  83  63  83 /  60  40  40  10
EHA  65  87  63  87 /  50  50  40  10
LBL  70  88  65  85 /  40  50  40  10
HYS  64  79  62  78 /  80  50  50  20
P28  70  91  69  84 /  30  60  70  30

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Turner
Hazardous weather outlook, Jul 1, 2:48 AM MDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
348 AM CDT FRI JUL 1 2016

KSZ030-031-043>046-061>066-074>081-084>090-020900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
348 AM CDT FRI JUL 1 2016 /248 AM MDT FRI JUL 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS
THIS MORNING.

ADDITIONAL THUNDERSTORMS LOOK TO DEVELOP OR MOVE INTO THE AREA
LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS ACROSS NORTHERN
PORTIONS OF THE CWA MAY BECOME SEVERE WITH DAMAGING WINDS BEING
THE MAIN CONCERN. IN ADDITION, HEAVY RAIN WILL ACCOMPANY THE
STRONGEST STORMS POSSIBLY CAUSING FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. AS OF NOW,
NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO THE OVERNIGHT
PERIOD.

In the hours before

Special weather statement, Jul 1, 5:58 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT FRI JUL 1 2016

KSZ086-087-020045-
SEWARD KS-MEADE KS-
658 PM CDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES UNTIL 745 PM CDT...

AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF HAYNE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KISMET...MEADE STATE PARK...HAYNE AND PLAINS.

LAT...LON 3708 10082 3734 10058 3715 10029 3700 10069
      3700 10072
TIME...MOT...LOC 2358Z 229DEG 16KT 3708 10072

FINCH
Special weather statement, Jul 1, 6:04 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT FRI JUL 1 2016

KSZ061-074-075-084-020045-
GRANT KS-HAMILTON KS-MORTON KS-STANTON KS-
704 PM CDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORTON...SOUTH
CENTRAL HAMILTON...CENTRAL STANTON AND NORTHWESTERN GRANT COUNTIES
UNTIL 745 PM CDT/645 PM MDT/...

AT 704 PM CDT/604 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTH OF MANTER...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY AND MANTER.

LAT...LON 3736 10180 3746 10196 3780 10190 3772 10148
TIME...MOT...LOC 0004Z 204DEG 25KT 3748 10188

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:04 PM MDTSpecial Weather StatementDDCStanton41 min
Jul 1, 8:18 PM MDTSpecial Weather StatementDDCHamilton57 min
Jul 1, 8:19 PM MDTFlash Flood WatchDDCFinney, Grant, Hamilton, Kearny, Lane, Scott and 1 more10 hr
Jul 1, 8:43 PM MDTSpecial Weather StatementDDCNess62 min
Jul 1, 8:57 PM MDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton48 min
Jul 1, 9:18 PM MDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton57 min
Jul 1, 9:23 PM MDTSpecial Weather StatementDDCScott52 min
Jul 1, 9:38 PM MDTSevere Thunderstorm WarningDDCMorton, Stanton28 min
Jul 1, 9:43 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton47 min
Jul 1, 9:58 PM MDTSpecial Weather StatementDDCLane47 min
Jul 1, 10:02 PM MDTSevere Thunderstorm WarningDDCGrant, Kearny33 min
Jul 1, 10:16 PM MDTSpecial Weather StatementDDCMorton44 min
Jul 1, 10:22 PM MDTSpecial Weather StatementDDCFinney38 min
Jul 1, 10:47 PM MDTSpecial Weather StatementDDCLane, Ness43 min
Jul 1, 10:52 PM MDTSpecial Weather StatementDDCStevens38 min
Jul 1, 10:58 PM MDTSpecial Weather StatementDDCFinney47 min
Jul 1, 11:20 PM MDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee, Rush55 min
Jul 1, 11:26 PM MDTSpecial Weather StatementDDCGrant49 min
Jul 1, 11:31 PM MDTSpecial Weather StatementDDCFord, Gray44 min
Jul 1, 11:58 PM MDTAreal Flood WarningDDCGrant, Morton, Stanton6 hr
Jul 2, 12:12 AM MDTFlash Flood WarningDDCEdwards, Pawnee3 hr
Jul 2, 12:23 AM MDTSpecial Weather StatementDDCGrant37 min
Jul 2, 12:39 AM MDTAreal Flood WarningDDCHodgeman, Ness3 hr
Jul 2, 1:15 AM MDTAreal Flood AdvisoryDDCFord3 hr
Jul 2, 3:07 AM MDTAreal Flood WarningDDCHodgeman, Ness6 hr
Jul 2, 3:19 AM MDTAreal Flood WarningDDCEdwards, Pawnee9 hr
Jul 2, 6:42 AM MDTRiver Flood WarningDDCMeade20 hr
Jul 2, 8:15 AM MDTRiver Flood WarningDDCHodgeman, Pawnee3 days
Jul 2, 9:48 AM MDTAreal Flood WarningDDCEdwards, Hodgeman, Ness, Pawnee24 hr
Jul 2, 10:35 AM MDTFlash Flood WatchDDCEdwards, Ford, Gray, Haskell, Hodgeman, Kiowa and 6 more11 hr
Jul 2, 2:13 PM MDTSpecial Weather StatementDDCMeade, Morton, Seward, Stevens2 hr
Jul 2, 2:40 PM MDTSpecial Weather StatementDDCMeade50 min
Jul 2, 2:55 PM MDTSpecial Weather StatementDDCStevens50 min
Jul 2, 3:01 PM MDTSpecial Weather StatementDDCFord44 min
Jul 2, 3:12 PM MDTSevere Thunderstorm WarningDDCMorton, Stevens28 min
Jul 2, 3:18 PM MDTSpecial Weather StatementDDCNess42 min
Jul 2, 3:39 PM MDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Ness66 min
Jul 2, 3:40 PM MDTSpecial Weather StatementDDCHodgeman50 min
Jul 2, 3:49 PM MDTSpecial Weather StatementDDCMeade, Seward41 min
Jul 2, 4:03 PM MDTTornado WarningDDCHodgeman, Ness24 min
Jul 2, 4:04 PM MDTSpecial Weather StatementDDCRush41 min
Jul 2, 4:11 PM MDTSevere Thunderstorm WarningDDCEllis, Rush64 min
Jul 2, 4:13 PM MDTTornado WarningDDCRush32 min
Jul 2, 4:17 PM MDTSpecial Weather StatementDDCHamilton43 min
Jul 2, 4:24 PM MDTFlash Flood WarningDDCHodgeman, Ness3 hr
Jul 2, 4:32 PM MDTSpecial Weather StatementDDCNess43 min
Jul 2, 4:41 PM MDTSpecial Weather StatementDDCHamilton49 min
Jul 2, 4:46 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny44 min
Jul 2, 4:48 PM MDTSpecial Weather StatementDDCFord, Gray42 min
Jul 2, 4:53 PM MDTSevere Thunderstorm WarningDDCMeade37 min
Jul 2, 5:01 PM MDTTornado WarningDDCRush12 min
Jul 2, 5:18 PM MDTSpecial Weather StatementDDCEllis, Rush42 min
Jul 2, 5:21 PM MDTSpecial Weather StatementDDCHodgeman39 min
Jul 2, 5:24 PM MDTSpecial Weather StatementDDCSeward, Stevens51 min
Jul 2, 5:28 PM MDTFlash Flood WarningDDCGray, Meade6 hr
Jul 2, 5:34 PM MDTSpecial Weather StatementDDCClark41 min
Jul 2, 5:37 PM MDTSpecial Weather StatementDDCKearny38 min
Jul 2, 5:43 PM MDTSpecial Weather StatementDDCGray47 min
Jul 2, 5:44 PM MDTFlash Flood WarningDDCEllis, Ness, Rush, Trego3 hr
Jul 2, 5:59 PM MDTSpecial Weather StatementDDCClark46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.